Osteoporosis Worse than Rare Femur Fracture from Bone Density Drugs

Advertisement
Mar 24 2010 - 9:58pm

Bone density drugs known as bisphosphonates can have side effects, one of which is a small increase in risk of femur fracture. A study shows that the risk of bone fracture associated with bone density drugs is very low, and that osteoporosis is worse.

Dennis Black, PhD, professor of epidemiology and biostatistics at University of California, San Francisco says a new systematic review of the side effect of bone density drugs (bisphosphonates) places the risk of femur fracture in context. A team of researchers investigated the incidence of bone fracture from bisphosphonates, finding them to be rare even among women taking the bone density drugs to prevent osteoporosis for ten years or more.

Bone density drugs, prescribed to prevent osteoporosis, work by slowing the rate of bone degradation. The drugs reduce fracture risk that can lead to disability and increase mortality rates especially among elders vulnerable to hip fracture and at risk for complications from surgery and inactivity.

Advertisement

Please SHARE with friends and include eMaxHealth in Google Alerts for tomorrow's great stories.

Bisphosphonate (Fosamax, Actonel, Boniva, and Reclast) use was studied among 14,195 women who also took part in three previous randomized trials. The women were age 65 to 85 and were followed for ten years.

"We found that fractures are very rare, less than 3 per 10,000 years of treatment, even in populations treated for a very long time," Black said. "The trade-off between the risk of this type of fracture and the overall benefit of these medications to osteoporotic patients is striking. The public needs to understand the rare incidence of atypical femoral fractures and the high risk of debilitating fractures in patients with osteoporosis if left untreated. These are important risks and benefits for patients to weigh with their doctors."

Women experiencing thigh pain and taking bone density drugs should report symptoms to their doctors. Bisphosphonates, used to prevent osteoporosis are recently linked to atypical fractures in the femur (thigh bone). The new research, systematically conducted, shows that the side effect of femur fracture from taking bone density drugs is rare, and that osteoporosis is worse.

NEJM

Share this content.

Contact Us To Be Mentioned in EmaxHealth.com

Please include eMaxHealth in Google Alerts to receive tomorrow's stories and SHARE this with friends if it was interesting.
Advertisement

Comments

Just because the femur doesnot fracture doesn't mean that the drug has not caused the femoral bone cell matrix to become very unstable. Bisphosphonates repress osteoclasts that take away old bone cells, but they also repress osteoblasts that generate new healthy bone cells, leaving women with esentially "chalk" for thigh bones. I know. My 42 year old wife who has taken Fosamax for 12 years snapped her femur walking down the hall just last month.....42 years old. C'mon, tell me the drug had nothing to do with it. It was her frigging FEMUR. The drug shut down her osteoblasts. The truth will come out about all this if I have to spend my last dollar.
A recent NEJM article by Dennis Black MD denying a link between Fosamax and spontaneous mid-femur fractures has many doctors raising their eyebrows. Firstly, there is the problem of conflict of interest. The study was funded by Fosamax maker, Merck, and the authors are all on Merck's payroll. Secondly, why do the results of Dr Dennis Black contrast with the many reported case series on Fosamax induced spontaneous femur fractures from Joseph Lane, Odvina and Goh. Dr Black's results run counter to the experience of the medical community. Physicans are seeing and reporting more cases of atypical femur fractures on Fosamax. We never saw these before the fosamax era. Also, why do the results of Dr Dennis Black contrast with bone histology studies that show abnormal bone formation on Fosamax, reporting "microdamage accumulation and reduced some mechanical properties of bone". In spite of Dr Black's re-assuring report, Dr Elizabeth Shane remains concerned and recommends a drug holiday. This is a polite way of saying, "STOP THE DRUG". Dr Shane says: "it is reasonable to consider drug holidays "... jeffrey dach md
This is one of the only sites that reports accurately on the findings of this reserach. The NY Times, also, states it right: "A paper published online Wednesday in The New England Journal of Medicine, also fails to find clear evidence that bisphosphonates are causing the fractures. "The researchers, led by Dennis M. Black, a professor of epidemiology and biostatistics at the University of California, San Francisco, report that the thighbone fractures are so rare, even in women taking bisphosphonates for up to 10 years, that it is not clear whether the drugs make them more likely. And, they report, if there is a risk, it is far outweighed by the drugs’ clear benefit in preventing fractures of the hip and spine in people with osteoporosis." You would be amazed how many websites draw the erroneous conclusion that the medication causes the fractures.